How not to give a PEP talk

I sometimes wonder if post-exposure prophylaxis for HIV, or PEP, might have arrived too soon. The idea is sound: taking anti-retroviral medication (ARVs) immediately after exposure to HIV prevents the virus from establishing an infection. We know it works, but when PEP was first being rolled out the drugs that were available were pretty harsh compared to what’s available now. Unfortunately the reputation of being a debilitatingly rough experience still dogs PEP today.

With those early PEP regimens side effects were common and severe enough that a lot of people simply never finished the 28-day course of drugs. The regimens that are used now (in Ireland and the UK it’s Truvada and Isentress) are much milder. Most people experience no side effects, and even among those who do they are usually pretty mild. Failure to complete the course because of side effects has become extremely rare.

So when I run across things like this, from the page about PEP on Ireland’s newly revamped “Spun Out” youth information website, I get kind of discouraged:

There are side effects, and some of them can be quite extreme. These include diarrhoea, headaches, feeling sick and vomiting.

Remember PEP is only an emergency treatment, and the side effects can get pretty unpleasant. PEP is in no way a replacement for good safer sex practices. By far the most effective way of preventing HIV is by using a condom every single time you have vaginal, anal, or oral sex, and getting tested regularly.

With a description that says “there are side effects” instead of something less ominous and more accurate like “some people may experience side effects,” it’s almost like they’re trying to discourage people from accessing PrEP. When a putatively reliable source emphases that “the side effects can get pretty unpleasant” how eager is anyone going to be to seek this out?

It’s probably not fair to single out this particular site for criticism, the same list of side effects appears on HIV Ireland’s site (though without the editorial emphasis of “quite extreme”). In fact that precise language has been used since at least 2008, as seen in this sexual health guide from the Terrence Higgins Trust.

But that’s exactly the problem, isn’t it? That outdated information is still circulating, even in newly revised materials. We should be honest about potential side effects, but that means being honest about how different things are now. If PEP is going to reach its potential, it needs to shake the association with diarrhoea and vomiting. We need to let people know that it’s not the same experience that it was 5, 10, or 15 years ago and if they’re in a situation where they need PEP they shouldn’t be reluctant to use it because they’re worried about side effects.

Advertisements

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s